Search PubMed⌕ Search

Biomedical subjects

J K Koh

Publications and source records attributed to J K Koh.

At least 73 records · Page 4Linked to original sources

Carcinoma erysipelatoides originating from stomach adenocarcinoma.

Carcinoma erysipelatoides is an uncommon form of cutaneous metastasis, which is most commonly caused by breast carcinoma, it has rarely been linked to the primary cancers of other organs. We report a 36-year-old woman with carcinoma erysipelatoides originating from a gastric carcinoma. Immunohistochemical and morphologic studies of skin biopsies revealed that the signet ring cells in the dilated lymphatics originated from adenocarcinoma of the stomach.

Adenocarcinoma↗

Hypereosinophilic syndrome presenting as cutaneous necrotizing eosinophilic vasculitis and Raynaud's phenomenon complicated by digital gangrene.

Cutaneous necrotizing eosinophilic vasculitis is a recently identified type of vasculitis that is characterized by an eosinophil-predominant necrotizing vasculitis affecting small dermal vessels. Clinically, it presents with pruritic erythematous and purpuric papules and plaques, peripheral eosinophilia and a good response to systemic steroid therapy. This vasculitis can be idiopathic or associated with connective tissue diseases. Although the pathogenic roles of eosinophil-derived granule proteins and interleukins have been documented in diseases associated with eosinophilia, a role of CD40 (a glycoprotein of the tumour necrosis factor receptor superfamily) has rarely been described. We describe two patients with idiopathic hypereosinophilic syndrome (HES) presenting with multiple erythematous patches and plaques on the lower extremities and Raynaud's phenomenon. They satisfied the criteria for the diagnosis of HES by clinical and laboratory investigations. Histopathology of the cutaneous lesions revealed prominent eosinophilic infiltration with local fibrinoid change in vessel walls in the dermis and subcutis. Immunohistochemical detection of CD3, CD4, CD8 and CD40 was performed. Infiltrating eosinophils were strongly stained by anti-CD40 monoclonal antibody. One patient improved with prednisolone, pentoxifylline and nifedipine, without recurrence. The other patient initially improved with steroids, but after self-withdrawal of steroid developed digital ischaemia that evolved to severe necrosis and required amputation. Cutaneous necrotizing eosinophilic vasculitis, Raynaud's phenomenon and digital gangrene may develop as cutaneous manifestations of HES. CD40 may play a part in the pathogenesis of eosinophilic vasculitis in HES.

Adult↗

Primary CD56 + nasal-type T/natural killer-cell subcutaneous panniculitic lymphoma: presentation as haemophagocytic syndrome.

Natural killer (NK) cells are large granular lymphocytes that mediate cytotoxic reactions which are not restricted by the major histocompatibility complex. In recent years it has become apparent that a minor proportion of malignant lymphomas expresses an NK-cell phenotype defined by its reactivity with the CD56 antibody. Primary purely cutaneous CD56 + lymphomas have rarely been reported. They share a generally aggressive course and are highly associated with Epstein-Barr virus. We describe a patient with a primary cutaneous nasal-type T/NK-cell lymphoma that presented as a haemophagocytic syndrome and showed an aggressive clinical course.

Adult↗

Cutaneous extravascular necrotizing granuloma (Churg Strauss granuloma).

Churg Strauss granuloma (cutaneous extravascular necrotizing granuloma) is a distinct entity which is associated with systemic immunoreactive or autoimmune diseases in a majority of cases. Typically, Churg Strauss granuloma presents as symmetrical papules or nodules on the extremities. There are two histological patterns: the classic pattern reveals palisading granuloma with central degenerated collagen, interspersed polymorphonuclear leukocytes, and leukocytoclastic debris; the focal basophilic necrosis pattern does not show palisading granuloma. We report two cases of Churg Strauss granuloma with different histopathological patterns.

Adult↗

The hyperkeratotic variant of disseminated superficial actinic porokeratosis (DSAP).

A 78-year-old South Korean man was referred to us from the Medical Intensive Care Unit (MICU) for an opinion. He was comatose and was on ventilatory care due to aspiration pneumonia. Multiple tiny papules had developed 10 years previously and since then the number and size had been increasing gradually. He had been diabetic for the past 4 years, and had Parkinson's disease diagnosed 1 year previously. Laboratory examinations revealed an elevated level of white blood cells (WBCs) (25,000/microL) and decreased hemoglobin (8.8 g/dL). Other laboratory results were negative or within normal limits. Skin examination showed multiple, discrete, crust-like, brownish papules over the erythematous base on the face, upper extremities, and lower extremities. With the clinical impressions of irritated verruca vulgaris, seborrheic keratosis, or cutaneous fungal infection, a skin biopsy was taken from a papule on the left shin, and histopathologic examination revealed several pronounced hyperkeratotic and parakeratotic columns, and characteristic cornoid lamellae in the stratum corneum. Beneath the cornoid lamellae, the granular layer was decreased. A number of round or oval, dyskeratotic, homogenized eosinophilic cells with pyknotic nuclei were scattered in the prickle cell layer below the cornoid lamellae. A mild lymphohistiocytic infiltrate was observed in the papillary dermis and around the blood vessels in the upper dermis. Also, actinic degeneration was present in the upper dermis.

Aged↗

POEMS syndrome with xanthomatous cells. Polyneuropathy Organomegaly Endocrinopathy M-protein Skin changes.

A diffuse xanthomatous infiltration was detected on a biopsy of the hyperpigmented patches in a 40-year-old man with POEMS (Polyneuropathy, Organomegaly, Endocrinopathy, M-protein, Skin changes) syndrome. Multiple biopsies of the hyperpigmented patches showed diffuse or perivascular foamy histiocytes in the upper and mid dermis, a sparse infiltrate of lymphocytes, fibrosis, hyperpigmentation of the basal layer, and capillary proliferation. The foamy cells were positive for periodic acid-Schiff (PAS) with diastase, oil red-O, and CD68. To our knowledge, this is the first case with foamy histiocytes without xanthomatous-appearing skin lesions in POEMS syndrome. It would be worth searching for xanthomatous histiocytes in the hyperpigmented skin of patients with POEMS syndrome.

Adult↗

Methotrexate nodulosis.

Methotrexate (MTX) nodulosis in patients with rheumatoid arthritis treated with MTX has become a well recognized phenomenon. It has not been described in patients receiving MTX for treatment of other diseases, e.g., dermatological or malignant diseases. Recently, MTX nodulosis was described in a patient with psoriasis and arthritis. The pathophysiology and treatment of MTX nodulosis are yet unsettled. We experienced a case with dermatomyositis who developed multiple subcutaneous nodules after treatment with MTX. In our patient, numerous, small, symmetrically distributed, grouped subcutaneous nodules were seen on a V-shaped area of the anterior chest, both axillary areas, and the medial sides of both upper arms and thighs. We histopathologically examined a nodule and started treatment with hydroxychloroquine after discontinuation of MTX. The histopathology revealed septal panniculitis, and the nodules have been under regression. MTX nodulosis may be a drug-specific phenomenon. Discontinuation of MTX and replacement with hydroxychloroquine are recommended in severe cases. Awareness of this entity is important for diagnosing and treating cases of multiple nodules developing after the administration of MTX, which is widely used for many dermatological diseases.

Arm↗